Vermont, 2011

Hail and Damaging Winds in Vermont, July 6, 2011

July 6, 2011 · NWS BTV · 56 events in 10 counties and zones

A cold front and upper atmospheric disturbance moved across a warm, moist unstable air mass across northern New York and Vermont during the afternoon of July 6th. Thunderstorms developed across Franklin county New York and became more organized as they moved across the Champlain Valley of New York into Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and upper atmospheric disturbance moved across a warm, moist unstable air mass across northern New York and Vermont during the afternoon of July 6th. Thunderstorms developed across Franklin county New York and became more organized as they moved across the Champlain Valley of New York into Vermont. In Vermont, a well established squall line moved across the state during the afternoon with numerous reports of wind damage as well as lightning strikes. As a result of these storms, more than 15,000 customers in Vermont lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 6, 1:13 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 6, 1:13 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
213 PM EDT WED JUL 6 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE NORTH
COUNTRY TODAY...AS A COLD FRONT SWEEPS THROUGH THE REGION. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. SLIGHTLY COOLER...DRIER...AND
GENERALLY FAIR CONDITIONS ARE EXPECTED FOR THURSDAY AND FRIDAY
WITH HIGH PRESSURE RETURNING TO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 132 PM EDT WEDNESDAY...QUICK EARLY AFTERNOON UPDATE TO ADD
SEVERE T-STORM WATCH AND SYNC GRIDS UP WITH CURRENT OBSERVATIONS.

WATCHING DEVELOPMENT OF STORMS ACROSS NORTHERN NY, AND WE EXPECT
THAT TO FORM INTO A BROKEN LINE OF STORMS HERE SHORTLY AND MOVE
EASTWARD. LATEST LAPS ANALYSIS FROM 17Z SHOWING WIDESPREAD CAPE
VALUES OF 2000-2500 FROM THE CHAMPLAIN VALLEY EASTWARD -- SO THERE
IS DEFINITELY SOME JUICE TO HELP THE STORMS CONTINUE TO
STRENGTHEN. STILL LIKING HOW THE HRRR MODEL IS SHOWING THE OVERALL
EVOLUTION. STORMS SHOULD MOVE ACROSS THE CHAMPLAIN VALLEY PRIOR TO
20Z (4PM) AND THEN TREK ACROSS THE REST OF VERMONT -- REACHING THE
CT RIVER VALLEY ABOUT 22-23Z. WE SHOULD BE ABLE TO TRIM THE SEVERE
T-STORM WATCH BACK BY THIS EVENING.

PREVIOUS DISCUSSION FROM LATE MORNING....

FIRST LITTLE ROUND OF SHOWERS/THUNDERSTORMS ACROSS THE
FAR NORTHERN SECTIONS OF THE REGION THIS MORNING IS JUST ABOUT
OVER AS THEY CONTINUE TO PUSH NORTHWARD INTO CANADA. THAT ACTIVITY
WAS PRIMARILY ELEVATED IN NATURE AND NOT ALL THAT WELL HANDLED BY
THE MODELS. A FEW OF THE STORMS DID PUT DOWN SOME HEAVY RAIN.
MASSENA GOT ABOUT 0.60" OF RAIN IN AN HOUR OR SO, AND RADAR
ESTIMATES INDICATE AMOUNTS NEAR 1" JUST NORTH OF MASSENA AND INTO
PARTS OF ONTARIO.

EVERYTHING ELSE APPEARS TO BE ON TRACK, AS OUR ATTENTION WILL BE
TURNING TO THE WEST AS WE EXPECT CONVECTION TO DEVELOP ACROSS
ONTARIO IN ASSOCIATION WITH A SURFACE TROF AND UPPER LEVEL ENERGY.
AT THIS TIME, I'M KINDA LIKING THE 11Z HRRR GUIDANCE, AND HAVE
LEANED ON IT HEAVILY WITH REGARD TO THE TIMING AND EVOLUTION OF
STORMS THIS AFTERNOON.

WHAT I'VE PAINTED IN IS THIS SCENARIO...CONVECTION SHOULD FIRE
JUST WEST OF THE ST LAWRENCE RIVER ABOUT NOON AND MOVE EASTWARD --
FORMING A BROKEN LINE OF THUNDERSTORMS. INITIALLY THE STORMS
SHOULD NOT BE SEVERE, BUT AS THE LINE REACHES THE CHAMPLAIN VALLEY ABOUT
3PM, A FEW OF THEM MAY BE. EXPECT STRONG WINDS TO BE THE PRIMARY
ISSUE, HOWEVER WE MAY SEE SOME HAIL AS WELL. ADDITIONAL ISOLATED
STORMS WILL FIRE ACROSS VERMONT AHEAD OF THE LINE AS WELL. THE
LINE SHOULD BE REACHING THE CONNECTICUT RIVER VALLEY ABOUT 5 OR 6
PM.

WE MAY SEE A FEW ADDITIONAL T-STORMS FIRE DURING THE LATE
AFTERNOON IN THE ST LAWRENCE VALLEY AS THERE WILL BE SOME
INSTABILITY RECOVERY.

NOT EXPECTING AN OVER THE TOP SEVERE EVENT, AS ALL THE INGREDIENTS
ARE MARGINAL. HOWEVER, ENOUGH GOING ON THAT AT LEAST A FEW STORMS
SHOULD BECOME SEVERE. SURFACE CAPE SHOULD POKE ABOVE 2000 J/KG,
ESPECIALLY FROM THE CHAMPLAIN VALLEY EASTWARD. 0-3KM SHEAR OF
30-40KTS IS EXPECTED TO DEVELOP AFTER 18Z AS WELL -- AND THIS
SHOULD SUPPORT BETTER STORM ORGANIZATION AFTER THAT TIME, WHICH IS
WHY THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS VERMONT.

ALL IN ALL, EXPECTING A SOMEWHAT BUSY AFTERNOON HERE AT THE OFFICE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 426 AM EDT WEDNESDAY...COLD FRONT CONTINUES TO PUSH THROUGH
THE AREA THIS EVENING...CLEARING THE CONNECTICUT RIVER VALLEY
AROUND MIDNIGHT...SO HAVE MAINTAINED A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THEN. WITH THE LATE EXIT OF THE FRONT AND
DECENT CLOUD COVER EXPECTED THROUGH THE MAJORITY OF THE
NIGHT...HAVE OPTED NOT TO INCLUDE FOG IN THE FORECAST FOR
TONIGHT. THERE CERTAINLY COULD BE SOME ISOLATED AREAS WHICH CLEAR
OUT ENOUGH FOR SOME DENSE FOG...BUT CONFIDENCE IS LOW AT THIS
TIME THAT ANYTHING WIDESPREAD WILL FORM.

DRIER CONDITIONS RETURN GOING INTO THURSDAY AS HIGH PRESSURE
RETURNS TO THE REGION RIGHT THROUGH FRIDAY. TEMPERATURES RETURN
TO MORE SEASONAL LEVELS AS WELL WITH HIGHS THURSDAY AND FRIDAY
GENERALLY IN THE MID 70S TO LOWER 80S...WITH LOWS THURSDAY NIGHT
SLIGHTLY BELOW NORMAL IN THE 50S. CLEAR SKIES AND LIGHT WINDS ARE
EXPECTED THURSDAY NIGHT WHICH IS USUALLY GOOD FOR FOG...BUT HARD
TO TELL IF ANYTHING WILL FORM AS WE'LL BE A GOOD 24 HOURS REMOVED
FROM ANY PRECIP...THOUGH THE SEASONALLY PRONE LOCATIONS ARE LIKELY
TO SEE SOME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 404 AM EDT WEDNESDAY...GFS AND ECMWF DIFFER ON FORECAST FOR
FRIDAY NIGHT...AS ECMWF DEVELOPS CONVECTION OVER THE
REGION...WHILE THE GFS IS MAINLY DRY. HAVE OPTED TO GO WITH THE
GFS MODEL FOR FRIDAY NIGHT...AS FEEL ECMWF IS WAY OVERDONE ON
CONVECTION FOR FRIDAY NIGHT. MODELS IN SOMEWHAT BETTER AGREEMENT
ON SATURDAY...AS AN UPPER SHORTWAVE TROUGH MOVE SOUTHEAST FROM
CANADA...SO HAVE INDICATED A CHANCE FOR SHOWERS AND THUNDERSTORMS.
ECMWF AND GFS MODELS IN GOOD AGREEMENT FROM SATURDAY NIGHT THROUGH
SUNDAY NIGHT...AS A RIDGE OF HIGH PRESSURE BUILDS EAST FROM THE
GREAT LAKES AND REMAINS OVER THE REGION THROUGH EARLY MONDAY. GFS
AND ECMWF MODELS BRING A COLD FRONT THROUGH THE REGION MONDAY
NIGHT. HAVE GONE WITH CHANCE POPS FOR SHOWERS AND THUNDERSTORMS
MONDAY AFTERNOON AND MONDAY NIGHT. ECMWF AND GFS MODELS HAVE THE
COLD COLD FRONT SOUTH OF THE REGION BY EARLY TUESDAY...AND BOTH
MODELS HAVE DRIER AIR AND A HIGH PRESSURE AREA OVER THE GREAT
LAKES BUILDING INTO THE REGION DURING THE DAY ON TUESDAY.
THUS...HAVE LOWERED POPS FOR TUESDAY AND HAVE GONE WITH A DRY
FORECAST FOR TUESDAY AS WELL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...VOLATILE SITUATION TODAY WITH THE
ATMOSPHERE PRIME FOR ENHANCED THUNDERSTORM ACTIVITY. COMPOSITE
RADAR SHOWS THUNDERSTORMS FIRING ALONG THE FRONT AND AHEAD ALONG
CONVERGENT ZONES. EXPECT THESE SHOWERS AND STORMS TO CONTINUE
UNTIL THE FRONT PASSES THIS EVENING. CURRENT TIMING SHOWS A WEST TO
EAST PROGRESSION WITH PASSAGE AT MSS AROUND 20Z...SLK AT 22Z...PBG
AND BTV AT 23Z...RUT AND MPV BY 00Z. EXPECT MVFR/IFR CONDITIONS
WITH THESE STORMS AND PERIODS OF GUSTY WINDS AROUND 25KTS...SMALL
HAIL...SEVERE WINDS...AND LOCALIZED HEAVY RAINFALL ARE POSSIBLE.
AFTER THE FRONT MOVES THROUGH MOST AREAS WILL HAVE RESIDUAL MID
CLOUD FOR MUCH OF THURSDAY NIGHT. PATCHY FOG WILL BE LIKELY IN
VALLEY LOCATIONS WHERE RAINFALL OCCURS...MPV AND SLK WILL LIKELY
GO IFR OVERNIGHT. MSS HAS RECEIVED A DECENT AMOUNT OF
PRECIPITATION ALREADY AND HAS A CHANCE OF MIST OR
FOG...HOWEVER...OPTED NOT TO INCLUDE AT THIS TIME DUE TO LACK OF
SUPPORT BY MODEL GUIDANCE. WINDS WILL SHIFT MORE NORTHWESTERLY
OVERNIGHT BRINGING DRIER CONDITIONS AND CLEAR SKIES FOR THURSDAY.

OUTLOOK 18Z THURSDAY THROUGH SUNDAY...
18Z THURSDAY THRU 18Z SUNDAY...VFR WITH WEAK HIGH PRESSURE
BUILDING ACROSS THE NORTH COUNTRY. NOCTURNAL FOG POSSIBLE MPV/SLK
THURSDAY NIGHT AND FRIDAY NIGHT WITH VLIFR POSSIBLE 06-11Z EACH
MORNING. 12Z SATURDAY THROUGH 00Z SUNDAY...MAINLY VFR BUT WEAK
UPPER TROUGH COULD BRING A FEW AFTERNOON SHOWERS OR THUNDERSTORMS
SAT AFTERNOON. 00Z SUNDAY THROUGH 00Z MONDAY...NO SIG WX EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...NASH
SHORT TERM...LAHIFF
LONG TERM...WGH
AVIATION...BANACOS/BOYD
Hazardous weather outlook, Jul 6, 3:26 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
426 AM EDT WED JUL 6 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-070830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
426 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING ACROSS VERMONT AND NORTHERN NEW YORK. SOME THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. CLOUD
TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS
BEFORE ACTIVITY MOVES EAST OF THE REGION BY LATE THIS EVENING.
THOSE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jul 6, 8:01 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
901 AM EDT WED JUL 6 2011

NYZ028-031-VTZ001-002-006-016-061415-
EASTERN CLINTON NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WESTERN CLINTON NY-WESTERN FRANKLIN VT-
901 AM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN CHAMPLAIN VALLEY
THROUGH 1015 AM...

AT 854 AM EDT...A DEVELOPING THUNDERSTORM WAS NEAR EXIT 40 I87 JUST
NORTH OF BEEKMANTOWN...MOVING EAST AT 20 MPH. ADDITIONAL
THUNDERSTORMS WERE MOVING EASTWARD FROM THE ST. LAWRENCE VALLEY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
CLOUD TO GROUND LIGHTNING AS WELL BRIEF HEAVY RAINFALL. RAINFALL
MAY CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
NICHOLS POINT...ISLE LA MOTTE...KNIGHT POINT STATE PARK...KNIGHT
ISLAND STATE PARK...KILL KARE STATE PARK...BURTON ISLAND STATE
PARK...ST. ALBANS BAY...ST. ALBANS BAY STATE PARK...EXIT 19 I89...
NORTH FAIRFAX...FAIRFIELD...SHELDON...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4467 7266 4463 7291 4473 7323 4464 7380
      4501 7381 4502 7266

BANACOS
Special weather statement, Jul 6, 8:59 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
959 AM EDT WED JUL 6 2011

NYZ028-VTZ001>003-006-016-061515-
EASTERN CLINTON NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
ORLEANS VT-WESTERN FRANKLIN VT-
959 AM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN CHAMPLAIN VALLEY
INTO THE NORTHERN GREEN MOUNTAINS THROUGH 1115 AM...

AT 948 AM EDT...A STRONG THUNDERSTORM WAS NEAR SWANTON JUNCTION...
MOVING EAST AT 30 MPH. OTHER SCATTERED THUNDERSTORMS WERE LOCATED
FROM BAKERSFIELD VERMONT...WESTWARD ACROSS NORTHERN LAKE CHAMPLAIN
INTO CLINTON COUNTY NEW YORK.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAIN WILL CAUSE WATER TO POND
ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
LAKE CARMI STATE PARK...FRANKLIN...ENOSBURG FALLS...ENOSBURG
CENTER...SOUTH RICHFORD...EAST BERKSHIRE...STEVENS MILLS...EAST
RICHFORD...JAY...WESTFIELD...NORTH TROY...TROY...

IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4472 7220 4464 7292 4473 7323 4468 7341
      4501 7337 4501 7217

BANACOS
Special weather statement, Jul 6, 1:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT WED JUL 6 2011

VTZ001>003-016-061900-
EASTERN FRANKLIN VT-GRAND ISLE VT-ORLEANS VT-WESTERN FRANKLIN VT-
200 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...NORTHERN GRAND ISLE
AND NORTHWESTERN ORLEANS COUNTIES...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALBURGH...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SWANTON JUNCTION...EXIT 20 I89...SHELDON JUNCTION...SHELDON
SPRINGS...ENOSBURG FALLS...LAKE CARMI STATE PARK...EAST BERKSHIRE...
SOUTH RICHFORD...JAY...STEVENS MILLS...NORTH TROY...TROY...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4501 7230 4484 7226 4479 7274 4472 7303
      4472 7335 4501 7333 4502 7309

BANACOS
Special weather statement, Jul 6, 1:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
211 PM EDT WED JUL 6 2011

VTZ008>010-017-018-061915-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-
211 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADDISON...NORTHWESTERN
ORANGE...AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS NEAR WALTHAM...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
BRISTOL...LINCOLN...BUELS GORE...CAMELS HUMP STATE PARK...
WAITSFIELD...IRASVILLE...ROXBURY...MORETOWN...RIVERTON...NORTHFIELD
FALLS...BERLIN...BARRE...

IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4433 7248 4404 7245 4397 7324 4419 7327

BANACOS

The radar

The Burlington radar (KCXX), 20 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 6 hail, 2 lightning. Local standard time, as filed.

Hail, Chittenden

When
July 6, 1:40 PM EST
Where
Chittenden County, 2.54 mi SW of Miltonboro
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -73.210

One inch diameter hail as well as a few trees approximately a foot in diameter.

Thunderstorm Wind, Chittenden

When
July 6, 1:40 PM EST
Where
Chittenden County, 2.54 mi SW of Miltonboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.690, -73.210

A few trees downed by thunderstorm winds as well as quarter size hail.

Thunderstorm Wind, Chittenden

When
July 6, 1:50 PM EST
Where
Chittenden County, 2.28 mi SSW of West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.601, -73.193

Trees down along Watkins road.

Thunderstorm Wind, Chittenden

When
July 6, 1:50 PM EST
Where
Chittenden County, 1.36 mi SE of West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.616, -73.151

Trees down on power lines along Route 7.

Thunderstorm Wind, Franklin

When
July 6, 1:50 PM EST
Where
Franklin County, 0.49 mi E of Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.670, -73.010

Trees and power lines down.

Thunderstorm Wind, Franklin

When
July 6, 1:50 PM EST
Where
Franklin County, 0.69 mi N of Georgia Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.730, -73.120

Numerous trees and power lines down.

Thunderstorm Wind, Franklin

When
July 6, 1:51 PM EST
Where
Franklin County, 0.49 mi E of Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.670, -73.010

Several trees down as well as nickel size hail.

Hail, Chittenden

When
July 6, 1:55 PM EST
Where
Chittenden County, 2.13 mi NNW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
44.500, -73.230

Quarter size hail reported.

Hail, Chittenden

When
July 6, 1:55 PM EST
Where
Chittenden County, 1.18 mi N of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
44.487, -73.224

Quarter size hail reported on North Avenue.

Thunderstorm Wind, Chittenden

When
July 6, 1:55 PM EST
Where
Chittenden County, 2.52 mi WNW of Bowman Corners
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.582, -73.099

Numerous trees down and grain silo roof blown off along Rollin Irish road.

Thunderstorm Wind, Chittenden

When
July 6, 1:55 PM EST
Where
Chittenden County, 1.84 mi SSE of Milton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.606, -73.103

Numerous trees and power lines down causing impassable road on East road.

Hail, Chittenden

When
July 6, 1:56 PM EST
Where
Chittenden County, 1.22 mi SW of Winooski
Measured
1 in hail
Reported by
Public
Coordinates
44.488, -73.198

Quarter size hail on Riverside avenue.

Thunderstorm Wind, Franklin

When
July 6, 2:00 PM EST
Where
Franklin County, 0.49 mi E of Binghamville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.680, -72.910

Trees down and roof partially blown off garage.

Hail, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 0.85 mi SW of Winooski
Measured
0.75 in hail
Reported by
Public
Coordinates
44.490, -73.190

Dime size hail reported.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, Shelburne
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
44.380, -73.230

Trees down throughout Shelburne.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, Shelburne
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.380, -73.230

Trees down throughout Shelburne.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, Shelburne
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.380, -73.230

Trees down throughout Shelburne.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 2.32 mi SSE of South Burlington
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.417, -73.208

Numerous trees uprooted along Martindale road.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 0.69 mi N of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.440, -73.070

Scattered trees and small branches fell by thunderstorm winds as well as some roof shingles on a few homes.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 1.44 mi SSW of (Btv)burlington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.451, -73.162

Several trees uprooted along Hayes Avenue.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 1.29 mi S of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.462, -73.123

Scattered trees down along Industrial avenue.

Thunderstorm Wind, Chittenden

When
July 6, 2:05 PM EST
Where
Chittenden County, 0.85 mi SW of Essex Center
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.510, -73.060

Numerous reports of trees down.

Lightning, Chittenden

When
July 6, 2:10 PM EST
Where
Chittenden County, 1.01 mi NNE of Essex Jct
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
44.493, -73.112

Prospect Hall of the Holy Family Catholic church was totally destroyed by fire caused by a lightning strike.

Thunderstorm Wind, Chittenden

When
July 6, 2:15 PM EST
Where
Chittenden County, 1.41 mi SSE of Essex Center
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.500, -73.042

Numerous trees and power lines down across Allen Martin Drive and Route 15. Some trees fell on vehicles, porches and a parked boat.

Thunderstorm Wind, Addison

When
July 6, 2:19 PM EST
Where
Addison County, 0.69 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.090, -73.300

Tree, tree limbs and power lines down and blocking Route 22A.

Thunderstorm Wind, Chittenden

When
July 6, 2:20 PM EST
Where
Chittenden County, 1.47 mi SSE of Hinesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.310, -73.110

Many trees down across roads in Hinesburg and Monkton.

Thunderstorm Wind, Addison

When
July 6, 2:30 PM EST
Where
Addison County, 0.85 mi SE of Cornwall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.960, -73.210

Several medium to large size branches down by thunderstorm winds.

Thunderstorm Wind, Lamoille

When
July 6, 2:30 PM EST
Where
Lamoille County, 1.2 mi SW of Cadys Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.560, -72.600

Trees and signs down across Morrisville.

Thunderstorm Wind, Addison

When
July 6, 2:30 PM EST
Where
Addison County, 2.49 mi E of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.970, -73.170

Scattered trees and power lines down.

Thunderstorm Wind, Franklin

When
July 6, 2:30 PM EST
Where
Franklin County, 1.12 mi W of Bakersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.781, -72.823

Several trees...up to 6 inches in diameter snapped along Route 36.

Thunderstorm Wind, Chittenden

When
July 6, 2:30 PM EST
Where
Chittenden County, Huntington Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.300, -72.970

Several trees and power lines down.

Thunderstorm Wind, Washington

When
July 6, 2:35 PM EST
Where
Washington County, 1.21 mi NE of Colbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.360, -72.700

Several trees down.

Thunderstorm Wind, Washington

When
July 6, 2:40 PM EST
Where
Washington County, 0.61 mi NNW of Duxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.338, -72.755

A few trees down across railroad tracks.

Thunderstorm Wind, Lamoille

When
July 6, 2:45 PM EST
Where
Lamoille County, 0.78 mi ENE of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.435, -72.706

Large Maple and a few birch trees down across Sky acres road.

Thunderstorm Wind, Orleans

When
July 6, 2:48 PM EST
Where
Orleans County, 2.55 mi ENE of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.760, -72.120

Several small to medium size trees down by thunderstorm winds.

Thunderstorm Wind, Orleans

When
July 6, 2:50 PM EST
Where
Orleans County, 0.69 mi N of Derby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.960, -72.130

Trees and power lines down.

Hail, Addison

When
July 6, 2:50 PM EST
Where
Addison County, 0.69 mi S of Ripton
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -73.030

Nickel to quarter size hail.

Lightning, Orleans

When
July 6, 2:50 PM EST
Where
Orleans County, 1.64 mi W of Evansville
Property damage
$150,000
Reported by
Newspaper
Coordinates
44.800, -72.163

Lightning struck a utility pole and then traveled into a house basement that started a fire which collapsed the first floor and destroyed the house.

Thunderstorm Wind, Washington

When
July 6, 2:55 PM EST
Where
Washington County, 1.47 mi SSW of Putnamville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.310, -72.580

Tree and power lines down at the intersection of Culver Hill road and Route 12.

Thunderstorm Wind, Orleans

When
July 6, 2:55 PM EST
Where
Orleans County, 0.98 mi E of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.970, -72.000

Trees and power lines down.

Thunderstorm Wind, Orleans

When
July 6, 2:55 PM EST
Where
Orleans County, 0.85 mi SE of Morgan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.910, -72.010

Trees and power lines down.

Thunderstorm Wind, Orleans

When
July 6, 2:55 PM EST
Where
Orleans County, 0.85 mi NE of East Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.840, -71.990

Trees and power lines down.

Thunderstorm Wind, Washington

When
July 6, 3:02 PM EST
Where
Washington County, 0.49 mi W of Fairmont Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.270, -72.490

Trees down along Route 2.

Thunderstorm Wind, Washington

When
July 6, 3:02 PM EST
Where
Washington County, 0.49 mi W of Fairmont Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.270, -72.490

Trees down along Route 2.

Thunderstorm Wind, Addison

When
July 6, 3:15 PM EST
Where
Addison County, 0.5 mi W of Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.930, -72.840

Trees down along Route 100.

Thunderstorm Wind, Windsor

When
July 6, 3:20 PM EST
Where
Windsor County, 0.5 mi W of Talcville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.870, -72.810

Trees and power lines down by thunderstorm winds.

Thunderstorm Wind, Caledonia

When
July 6, 3:25 PM EST
Where
Caledonia County, 0.69 mi S of West Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.640, -71.980

Trees down along Route 5.

Thunderstorm Wind, Essex

When
July 6, 3:25 PM EST
Where
Essex County, 0.85 mi SE of East Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.660, -71.890

Several trees down along Route 114 in East Haven.

Thunderstorm Wind, Caledonia

When
July 6, 3:25 PM EST
Where
Caledonia County, 0.69 mi N of St Johnsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.430, -72.020

Scattered trees and branches down across Route 5.

Thunderstorm Wind, Caledonia

When
July 6, 3:25 PM EST
Where
Caledonia County, 4.19 mi NNW of Ricker Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.282, -72.274

Trees down along Boulder Beach road.

Thunderstorm Wind, Rutland

When
July 6, 3:45 PM EST
Where
Rutland County, 0.85 mi SW of Chittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.710, -72.960

A few trees down.

Thunderstorm Wind, Windsor

When
July 6, 3:50 PM EST
Where
Windsor County, Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.820, -72.550

Numerous reports of trees down.

Thunderstorm Wind, Windsor

When
July 6, 3:55 PM EST
Where
Windsor County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.830, -72.630

Numerous reports of trees down.

Thunderstorm Wind, Windsor

When
July 6, 4:09 PM EST
Where
Windsor County, 1.35 mi WSW of East Barnard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.740, -72.553

Trees and power lines down on Walker Hill road.

Thunderstorm Wind, Windsor

When
July 6, 4:35 PM EST
Where
Windsor County, 0.37 mi W of Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.529, -72.737

Trees down along Routes 100 and 100A.

Thunderstorm Wind, Windsor

When
July 6, 4:42 PM EST
Where
Windsor County, 0.69 mi S of Hartland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.540, -72.400

Several trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319527, 319531, 319532, 319533, 319534, 319535, 319536, 319528, 319530, 319537, 319538, 319529, 319540, 319539, 319541, 319542, 319543, 319544, 319545, 319546, 319547, 319548, 319565, 319582, 319558, 319550, 319549, 319552, 319554, 319562, 319563, 319557, 319551, 319553, 319555, 319559, 319564, 319583, 319556, 319560, and more.